PL EN


Preferencje help
Widoczny [Schowaj] Abstrakt
Liczba wyników
Czasopismo
1993 | 104 | 1 | 13-59
Tytuł artykułu

Unconditional ideals in Banach spaces

Treść / Zawartość
Warianty tytułu
Języki publikacji
EN
Abstrakty
EN
We show that a Banach space with separable dual can be renormed to satisfy hereditarily an "almost" optimal uniform smoothness condition. The optimal condition occurs when the canonical decomposition $X*** = X^{⊥} ⊕ X*$ is unconditional. Motivated by this result, we define a subspace X of a Banach space Y to be an h-ideal (resp. a u-ideal) if there is an hermitian projection P (resp. a projection P with ∥I-2P∥ = 1) on Y* with kernel $X^{⊥}$. We undertake a general study of h-ideals and u-ideals. For example we show that if a separable Banach space X is an h-ideal in X** then X has the complex form of Pełczyński's property (u) with constant one and the Baire-one functions Ba(X) in X** are complemented by an hermitian projection; the converse holds under a compatibility condition which is shown to be necessary. We relate these ideas to the more familiar notion of an M-ideal, and to Banach lattices. We further investigate when, for a separable Banach space X, the ideal of compact operators K(X) is a u-ideal or an h-ideal in ℒ(X) or K(X)**. For example, we show that K(X) is an h-ideal in K(X)** if and only if X has the "unconditional compact approximation property" and X is an M-ideal in X**.
Czasopismo
Rocznik
Tom
104
Numer
1
Strony
13-59
Opis fizyczny
Daty
wydano
1993
otrzymano
1991-09-24
poprawiono
1992-09-17
Twórcy
autor
  • Equipe d'Analyse, Université Paris VI, 4, Place Jussieu, F-75252 Paris Cedex 05, France
  • Department of Mathematics, University of Missouri-Columbia, Columbia, Missouri 65211, U.S.A.
autor
  • Department of Mathematics, University of Missouri-Columbia, Columbia, Missouri 65211, U.S.A., mathnjk@mizzou1.bitnet
autor
  • Department of Mathematics, Technion, Haifa, Israel
Bibliografia
  • [1] E. M. Alfsen and E. G. Effros, Structure in real Banach spaces I, Ann. of Math. 96 (1972), 98-128.
  • [2] T. Ando, A theorem on nonempty intersection of convex sets and its application, J. Approx. Theory 13 (1975), 158-166.
  • [3] C. Bessaga and A. Pełczyński, On bases and unconditional convergence of series in Banach spaces, Studia Math. 17 (1958), 151-164.
  • [4] F. F. Bonsall and J. Duncan, Numerical Ranges of Operators on Normed Spaces and Elements of Normed Algebras, London Math. Soc. Lecture Note Ser. 2, Cambridge Univ. Press, 1971.
  • [5] F. F. Bonsall and J. Duncan, Numerical Ranges II, London Math. Soc. Lecture Note Ser. 10, Cambridge Univ. Press, 1973.
  • [6] R. Bourgin, Geometric Aspects of Convex Sets with the Radon-Nikodym Property, Lecture Notes in Math. 993, Springer, Berlin 1983.
  • [7] R. E. Brackebush, James space on general trees, J. Funct. Anal. 79 (1988), 446-475.
  • [8] J. C. Cabello-Piñar, J. F. Mena-Jurado, R. Payá-Albert and A. Rodríguez-Palacios, Banach spaces which are absolute subspaces in their biduals, Quart. J. Math. Oxford 42 (1991), 175-182.
  • [9] P. G. Casazza, The commuting BAP for Banach spaces, in: Analysis at Urbana II, E. Berkson, N. T. Peck and J. J. Uhl (eds.), London Math. Soc. Lecture Note Ser. 138, Cambridge Univ. Press, 1989, 108-127.
  • [10] P. G. Casazza and N. J. Kalton, Notes on approximation properties in separable Banach spaces, in: Geometry of Banach Spaces, P. F. X. Müller and W. Schachermayer (eds.), London Math. Soc. Lecture Note Ser. 158, Cambridge Univ. Press, 1990, 49-63.
  • [11] C. H. Cho and W. B. Johnson, A characterization of subspaces X of $l_p$ for which K(X) is an M-ideal in L(X), Proc. Amer. Math. Soc. 93 (1985), 466-470.
  • [12] M. D. Choi and E. G. Effros, Lifting problems and the cohomology of C*-algebras, Canad. J. Math. 29 (1977), 1092-1101.
  • [13] M. D. Choi and E. G. Effros, The completely positive lifting problem for C*-algebras, Ann. of Math. 104 (1976), 585-609.
  • [14] W. J. Davis and W. B. Johnson, A renorming of nonreflexive Banach spaces, Proc. Amer. Math. Soc. 37 (1973), 486-488.
  • [15] M. Fabian and G. Godefroy, The dual of every Asplund space admits a projectional resolution of the identity, Studia Math. 91 (1988), 141-151.
  • [16] T. Figiel, W. B. Johnson and L. Tzafriri, On Banach lattices and spaces having local unconditional structure with applications to Lorentz spaces, J. Approx. Theory 13 (1975), 395-412.
  • [17] C. Finet, Basic sequences and smooth norms in Banach spaces, Studia Math. 89 (1988), 1-9.
  • [18] C. Finet and W. Schachermayer, Equivalent norms on separable Asplund spaces, ibid. 92 (1989), 275-283.
  • [19] P. Flinn, On a theorem of N. J. Kalton and G. V. Wood concerning 1-complemented subspaces of spaces having an orthonormal basis, in: Texas Functional Analysis Seminar 1983-1984, Longhorn Notes, Univ. of Texas Press, Austin, Tex., 1984, 135-144.
  • [20] N. Ghoussoub, G. Godefroy, B. Maurey and W. Schachermayer, Some topological and geometrical structures in Banach spaces, Mem. Amer. Math. Soc. 378 (1987).
  • [21] N. Ghoussoub and W. B. Johnson, Factoring operators through Banach lattices not containing C(0,1), Math. Z. 194 (1987), 153-171.
  • [22] G. Godefroy, Espaces de Banach: Existence et unicité de certains préduaux, Ann. Inst. Fourier (Grenoble) 28 (3) (1978), 87-105.
  • [23] G. Godefroy, Points de Namioka, espaces normants, applications à la théorie isométrique de la dualité, Israel J. Math. 38 (1981), 209-220.
  • [24] G. Godefroy, Parties admissibles d'un espace de Banach. Applications, Ann. Sci. Ecole Norm. Sup. 16 (1983), 109-122.
  • [25] G. Godefroy, Sous-espaces bien disposés de $L^1$-applications, Trans. Amer. Math. Soc. 286 (1984), 227-249.
  • [26] G. Godefroy and N. J. Kalton, The ball topology and its applications, in: Contemp. Math. 85, Amer. Math. Soc., 1989, 195-237.
  • [27] G. Godefroy and D. Li, Banach spaces which are M-ideals in their bidual have property (u), Ann. Inst. Fourier (Grenoble) 39 (2) (1989), 361-371.
  • [28] G. Godefroy and D. Li, Some natural families of M-ideals, Math. Scand. 66 (1990), 249-263.
  • [29] G. Godefroy and F. Lust-Piquard, Some applications of geometry of Banach spaces to harmonic analysis, Colloq. Math. 60//61 (1990), 443-456.
  • [30] G. Godefroy and P. Saab, Weakly unconditionally convergent series in M-ideals, Math. Scand. 64 (1989), 307-318.
  • [31] G. Godefroy and P. D. Saphar, Duality in spaces of operators and smooth norms on Banach spaces, Illinois J. Math. 32 (1988), 672-695.
  • [32] B. V. Godun, Unconditional bases and spanning basic sequences, Izv. Vyssh. Uchebn. Zaved. Mat. 24 (1980), 69-72.
  • [33] B. V. Godun, Equivalent norms on non-reflexive Banach spaces, Soviet Math. Dokl. 265 (1982), 12-15.
  • [34] P. Harmand, D. Werner and W. Werner, M-Ideals in Banach Spaces and Banach Algebras, to appear.
  • [35] P. Harmand and Å. Lima, Banach spaces which are M-ideals in their biduals, Trans. Amer. Math. Soc. 283 (1984), 253-264.
  • [36] R. Haydon, Some more characterizations of Banach spaces containing $l_1$, Math. Proc. Cambridge Philos. Soc. 80 (1976), 269-276.
  • [37] R. Haydon and B. Maurey, On Banach spaces with strongly separable types, J. London Math. Soc. 33 (1986), 484-498.
  • [38] S. Heinrich and P. Mankiewicz, Applications of ultrapowers to the uniform and Lipschitz classification of Banach spaces, Studia Math. 73 (1982), 225-251.
  • [39] J. Hennefeld, M-ideals, HB-subspaces, and compact operators, Indiana Univ. Math. J. 28 (1979), 927-934.
  • [40] R. C. James, Uniformly non-square Banach spaces, Ann. of Math. 80 (1964), 542-550.
  • [41] W. B. Johnson and M. Zippin, On subspaces of quotients of $(∑ G_n)_l_p$ and $(∑ G_n)_c_0$, Israel J. Math. 13 (1972), 311-316.
  • [42] N. J. Kalton, Spaces of compact operators, Math. Ann. 208 (1974), 267-278.
  • [43] N. J. Kalton, Locally complemented subspaces and $ℒ_p$-spaces for 0 < p < 1, Math. Nachr. 115 (1984), 71-97.
  • [44] N. J. Kalton, M-ideals of compact operators, Illinois J. Math., to appear.
  • [45] N. J. Kalton and G. V. Wood, Orthonormal systems in Banach spaces and their applications, Math. Proc. Cambridge Philos. Soc. 79 (1976), 493-510.
  • [46] H. Knaust and E. Odell, On $c_0$ sequences in Banach spaces, Israel J. Math. 67 (1989), 153-169.
  • [47] D. Li, Quantitative unconditionality of Banach spaces E for which K(E) is an M-ideal in ℒ(E), Studia Math. 96 (1990), 39-50.
  • [48] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces, Vol. 1, Sequence Spaces, Springer, Berlin 1977.
  • [49] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces, Vol. II, Function Spaces, Springer, Berlin 1979.
  • [50] B. Maurey, Types and $ℓ_1$-subspaces, in: Texas Functional Analysis Seminar 1982-1983, Longhorn Notes, Univ. of Texas Press, Austin, Tex., 1983, 123-137.
  • [51] E. Odell and H. P. Rosenthal, A double-dual characterization of separable Banach spaces containing $l^1$, Israel J. Math. 20 (1975), 375-384.
  • [52] A. Pełczyński and P. Wojtaszczyk, Banach spaces with finite dimensional expansions of identity and universal bases of finite dimensional subspaces, Studia Math. 40 (1971), 91-108.
  • [53] C. J. Read, Different forms of the approximation property, to appear.
  • [54] H. P. Rosenthal, A characterization of $c_0$ and some remarks concerning the Grothendieck property, in: Texas Functional Analysis Seminar 1982-1983, Longhorn Notes, Univ. of Texas Press, Austin, Tex., 1983, 95-108.
  • [55] H. P. Rosenthal, On one-complemented subspaces of complex Banach spaces with a one-unconditional basis, according to Kalton and Wood, GAFA, Israel Seminar, IX, 1983-1984.
  • [56] H. H. Schaefer, Banach Lattices and Positive Operators, Springer, Berlin 1974.
  • [57] A. Sersouri, Propriété (u) dans les espaces d'opérateurs, Bull. Polish Acad. Sci. 36 (1988), 655-659.
  • [58] B. Sims and D. Yost, Linear Hahn-Banach extension operators, Proc. Edinburgh Math. Soc. 32 (1989), 53-57.
  • [59] A. M. Sinclair, The norm of a hermitian element in a Banach algebra, Proc. Amer. Math. Soc. 28 (1971), 446-450.
  • [60] I. Singer, Bases in Banach Spaces, Vol. II, Springer, Berlin 1981.
  • [61] M. Takesaki, On the conjugate space of operator algebra, Tôhoku Math. J. 10 (1958), 194-203.
  • [62] M. Talagrand, Dual Banach lattices and Banach lattices with the Radon-Nikodym property, Israel J. Math. 38 (1981), 46-50.
  • [63] D. Werner, Remarks on M-ideals of compact operators, Quart. J. Math. Oxford 41 (1990), 501-508.
  • [64] M. Zippin, Banach spaces with separable duals, Trans. Amer. Math. Soc. 310 (1988), 371-379.
Typ dokumentu
Bibliografia
Identyfikatory
Identyfikator YADDA
bwmeta1.element.bwnjournal-article-smv104i1p13bwm
JavaScript jest wyłączony w Twojej przeglądarce internetowej. Włącz go, a następnie odśwież stronę, aby móc w pełni z niej korzystać.